A 28-year-old Japanese woman positive for TSH receptor antibody and anti-nuclear antibody complained of difficulty seeing nearby objects, severe throbbing retro-orbital pain, diplopia, blepharoptosis and upward gaze palsy when she became hypothyroid during treatment with 30 mg methylmercaptoimidazole for Graves’ hyperthyroidism. Brain magnetic resonance imaging revealed slightly swollen bilateral inferior rectus muscles, suggesting the external ophthalmoplegia due to the muscle pathology commonly encountered in Graves’ disease. The retro-orbital pain was associated with marked accommodation failure and the pupillary abnormalities. The left and/or right eye showed intermittent, asymmetric and fluctuating mydriasis, being unresponsive to ordinary light but slowly responsive to strong sunlight and slowly responsive in a dark room. During the 5-year period, mydriasis was observed 9 times on both sides, 11 times only on the right side and 4 times only on the left side. Internal ophthalmoplegia with tonic pupils and accommodation failure affecting both the pupillary sphincter muscle and ciliary muscle due to damage to the parasympathetic outflow to these muscles was suggested. Autoimmune mechanism and/or the mechanism underlying channelopathy affecting the ciliary ganglion or short ciliary nerves might be responsible for this fluctuating complication. This very rare panophthalmopathy affecting both external and internal muscles occurred when the patient was suffering from iatrogenic hypothyroidism during the 30 mg methylmercaptimidazole treatment for Graves’ disease.
!!!All Science Journal Classification (ASJC) codes